Alert archive / Massachusetts / River Flood Watches in 2008

River Flood Watch 2, NWS Boston/Norton, MA

April 10, 2008Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this river flood watch at Apr 10, 2008, 2:35 PM EDT for Franklin County, Hampshire County, Massachusetts. It took effect at Apr 11, 2008, 10:04 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2008, 2:35 PM EDT (18:35 UTC)
In effect from
Apr 11, 2008, 10:04 PM EDT
Expired
Apr 12, 2008, 10:04 PM EDT
In force
24 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood watch went out at Apr 10, 9:29 AM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 9:29 AM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
929 AM EDT THU APR 10 2008

.SYNOPSIS...
SPRING LIKE WEATHER CONTINUES TODAY. THEN PERIODS OF RAIN LATE FRI
THROUGH SAT NIGHT...WITH PRECIPITATION BECOMING MORE SHOWERY BY
SUNDAY. COOLER THAN NORMAL TEMPERATURES ARE ANTICIPATED SUNDAY NIGHT
INTO EARLY NEXT WEEK ALONG WITH A FEW SNOW SHOWERS POSSIBLE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PREVIOUS FORECAST IS ON TRACK AS A BEAUTIFUL SPRING DAY IS ON TAP.
LOW CLOUDS AND FOG PATCHES ARE RAPIDLY BURNING OFF THIS MORNING WITH
A DRY WESTERLY FLOW OF AIR JUST OFF THE DECK.  HIGHS SHOULD REACH
AROUND 70 DEGREES ACROSS MUCH OF THE REGION...INCLUDING THE EASTERN
MA COAST WHERE THE SYNOPTIC PATTERN WILL PREVENT ANY SEA BREEZES.
IT WILL BE A FEW DEGREES COOLER ACROSS THE HIGHER TERRAIN...BUT
STILL A BEAUTIFUL DAY.  IT ALSO WILL BE COOLER ALONG THE SOUTH
COAST/CAPE AND ISLANDS WHERE WIND TRAJECTORIES OFF THE OCEAN WILL
HOLD HIGHS IN THE UPPER 50S AND LOWER 60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...WEAK HIGH PRESSURE PREVAILS WITH LIGHT WINDS AND NEAR
SEASONABLE TEMPS. INCREASING CLOUDS LATE.

FRIDAY...A WARM FRONT WILL EXTEND EAST FROM THE GREAT LAKES REGION.
INCREASING ONSHORE FLOW WILL DEVELOP. A LOW LEVEL SOUTHERLY JET WILL
ADD INCREASING MOISTURE CONVERGENCE DURING THE AFTERNOON...A MID
LEVEL WESTERLY JET AND WEAK SHORT WAVE WILL CREATE MECHANISMS FOR
LIFT TO ALLOW RAIN TO DEVELOP IN THE LATE MORNING AND AFTERNOON
ACROSS THE REGION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*** A STRETCH OF UNSETTLED WEATHER FOLLOWED BY BELOW NORMAL
TEMPERATURES ***

STRONG PACIFIC JET BEGINNING TO FORM A CLOSED LOW OVER THE FOUR
CORNER STATES EARLY THIS MORNING. THIS LOW MOVES SLOWLY NORTHEAST
INTO THE GREAT LAKES EARLY THIS WEEKEND. THIS CLOSED LOW THEN
BECOMES AN OPEN WAVE AND EJECTS JET IMPULSES NORTHEAST INTO NEW
ENGLAND. THIS INDUCES WEAK WAVES OF LOW PRES TO TRAVERSE EASTWARD
INTO SOUTHERN NEW ENGLAND ALONG A FRONTAL BOUNDARY.

MODELS IN GOOD AGREEMENT THAT THE BULK OF THE RAINFALL WILL OCCUR
FRI NIGHT...SAT AND INTO SAT NIGHT. IN ADDITION...MODELS ARE IN GOOD
AGREEMENT ON POSITION OF FRONTAL BOUNDARY BEING DRAPED ACROSS
SOUTHERN NEW ENGLAND ALONG WITH WAVES OF LOW PRES MOVING WEST TO
EAST ALONG THIS BOUNDARY. THEREFORE...CONFIDENCE IS ABOVE AVERAGE ON
AXIS OF HEAVIEST RAINFALL TO BE FOCUSED ACROSS CT/RI AND MA...MAINLY
ALONG AND SOUTH OF I90. THIS IS ALONG AND JUST NORTH OF THE FRONTAL
BOUNDARY.

RRQ OF UPPER LEVEL JET STREAKS ACROSS SOUTHERN NEW ENGLAND ENHANCING
UPPER LEVEL FORCING. LOW AND MID LEVEL JET TRACK ACROSS MA/CT AND
RI. THEREFORE...GREATEST THERMAL AND MOISTURE ADVECTION EXPECTED
ACROSS THIS AREA. ALL OF THIS SUGGEST GREATEST LIFT TO OCCUR SOUTH
OF THE SNOWPACK AREAS OF VT AND NH. THEREFORE...HEAVY RAIN AXIS
SHOULD OCCUR OVER CT...RI AND ALONG/SOUTH OF I90 IN MA. THIS WILL
LESSEN THE RISK OF SIGNIFICANT RIVER FLOODING ON THE CT AND
MERRIMACK AS LIGHTER RAINFALL WILL OCCUR OVER THE SNOWPACK AREAS AND
HEADWATERS. IN ADDITION...WITH SURFACE BOUNDARY REMAINING SOUTH OF
THIS REGION...COOLER TEMPERATURES WILL BRING AN END OR AT LEAST
SIGNIFICANTLY SLOW DOWN SNOW MELT FROM PREVIOUS DAYS.

BY SUNDAY...A NORTHERN BRANCH CLOSED MID LEVEL LOW DROPS SOUTHWARD
FROM QUEBEC AND SHIFTS THE FRONTAL BOUNDARY AND STORM TRACK
SOUTHWARD OFF THE SOUTHERN NEW ENGLAND COAST. THIS WILL BRING AN END
TO THE STEADY RAINS FROM SAT. HOWEVER...DESPITE FRONTAL BOUNDARY AND
SURFACE WAVES SOUTH OF NEW ENGLAND...MID LEVEL FLOW REMAINS CYCLONIC
SO SHOWERY PRECIPITATION IS POSSIBLE.  ALTHOUGH NOT EXPECTING A
WASHOUT SUNDAY. AS THE FRONTAL BOUNDARY MOVES SOUTH OF NEW ENGLAND
SAT NIGHT AND ESPECIALLY SUNDAY...MODEST COLDER AIR ADVECTION FOR
MID APRIL BEGINS TO COOL THE COLUMN. THUS...ANY PRECIPITATION
/ALBEIT LIGHT/ WOULD BE IN THE FORM OF SCATTERED RAIN AND SNOW
SHOWERS SAT NIGHT THROUGH SUNDAY NIGHT.

EARLY NEXT WEEK CONTINUES TO APPEAR MUCH COOLER /AND BLUSTERY/ THAN
NORMAL FOR THIS TIME OF YEAR...AS MID LEVEL TROF AND ITS ASSOCIATED
BELOW NORMAL HEIGHTS LINGER OVER THE NORTHEAST. IN ADDITION...WE
WILL HAVE TO WATCH FRONTAL BOUNDARY OFFSHORE AND ANY POSSIBLE WAVE
DEVELOPMENT ALONG THE FRONT MOVING NORTHEAST TOWARD NEW ENGLAND. 00Z
MODEL GUIDANCE INCLUDING THE 00Z HI RES ECMWF KEEPS WAVE DEVELOPMENT
SOUTHEAST OF THE 40N/70W BENCHMARK. DEFINITELY WORTH WATCHING AS
AIRMASS OVER NEW ENGLAND EARLY NEXT WEEK WILL BE COLD ENOUGH TO
SUPPORT SNOW

BY MID WEEK THE MEAN TROF AXIS SHOULD PUSH OFFSHORE WITH SEASONABLE
TEMPERATURES RETURNING TO THE REGION.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
TODAY...MVFR/IFR CONDITIONS RAPIDLY IMPROVING TO VFR CONDITIONS THIS
MORNING.  THIS PROCESS MAY TAKE A BIT LONGER AT THE HYA/FMH/ACK
SITES...BUT SHOULD TO OCCUR IN THESE LOCATIONS BY EARLY AFTERNOON.

TONIGHT...VFR.

FRIDAY...VFR DETERIORATING TO MVFR THEN IFR IN THE AFTERNOON IN
RAIN AND FOG ALL TERMINALS.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...
FRI NIGHT...MVFR/IFR CONDITIONS IN RAIN.

SATURDAY...IFR.

SUNDAY...MVFR WITH SCATTERED SHOWERS...POSSIBLE SNOW SHOWERS SUN
NIGHT.

MONDAY...MARGINAL MVFR/VFR. POSSIBLE SHOWERS OF RAIN AND SNOW.

&&

.MARINE...
TODAY...LATEST BUOYS ARE BELOW SCA THRESHOLDS SO NO HEADLINES
EXPECTED TODAY.  AREAS OF DENSE FOG WERE STILL AFFECTING THE
REGION...BUT SHOULD BURN OFF BY EARLY AFTERNOON.  WE ALSO SHOULD SEE
NEAR SHORE LOW 20 KNOT WIND GUSTS DEVELOP THIS AFTERNOON WITH
EXCELLENT MIXING OVER LAND...BUT WILL KEEP WIND SPEEDS BELOW SCA
THRESHOLDS.

TONIGHT AND FRIDAY...WINDS AND SEAS BELOW SMALL CRAFT ADVISORY
CRITERIA.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...
FRI NIGHT AND SAT...DIFFICULT WIND FORECAST AS STATIONARY FRONT WILL
BE DRAPED ACROSS THE SOUTHERN NEW WATERS. MAIN HAZARD WILL BE
REDUCED VSBY IN RAIN AND FOG.

SAT NIGHT AND SUNDAY...LOW PRES EXITS EAST INTO GEORGES BANK WITH
WINDS BECOMING N-NW AS FRONTAL BOUNDARY SLIPS SOUTH OF NEW ENGLAND.
N-NW WINDS WILL INCREASE BEHIND THE LOW AS COLD AIR ADVECTION
INCREASES.

MONDAY...FRONTAL BOUNDARY WELL OFFSHORE WITH POSSIBLE NEW WAVES OF
LOW PRES DEVELOPING ON THE FRONT AND TRACKING NE TOWARD NEW ENGLAND.
DEPENDING ON THE EXACT TRACK AND INTENSITY OF LOW...A LOW END /34
KT/ NORTHERLY GALE MAY DEVELOP.

&&

.HYDROLOGY...
AS FOR RAINFALL AMOUNTS...GOOD MODEL AGREEMENT WITH AN AVERAGE OF
0.50 OVER SOUTHERN NH WITH UP TO AN INCH OVER CT/RI AND ALONG/SOUTH
OF I90 IN MA FROM LATE FRI THROUGH SAT NIGHT. THIS AMOUNT OF
RAINFALL NOT LIKELY TO RESULT IN SIGNIFICANT FLOODING. HOWEVER MINOR
TO PERHAPS MODERATE FLOODING REMAINS POSSIBLE ON THE CT AND
MERRIMACK RIVERS. IN ADDITION...MINOR POOR DRAINAGE/URBAN TYPE
FLOODING IS POSSIBLE ACROSS CT/RI AND ALONG/SOUTH OF I90 IN MA FRI
NIGHT/SAT AND INTO SAT NIGHT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...STRAUSS
NEAR TERM...FRANK
SHORT TERM...STRAUSS
LONG TERM...NOCERA
AVIATION...FRANK/STRAUSS/NOCERA
MARINE...FRANK/STRAUSS/NOCERA
HYDROLOGY...NOCERA
Hazardous weather outlook, Apr 10, 4:43 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
443 AM EDT THU APR 10 2008

CTZ004-MAZ004>007-012>024-026-NHZ012-015-RIZ001>008-110845-
WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
443 AM EDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAINFALL FRIDAY NIGHT THROUGH SATURDAY NIGHT MAY CAUSE MINOR URBAN AND
POOR DRAINAGE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-110845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
443 AM EDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002-003-MAZ002-003-008>011-NHZ011-110845-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
443 AM EDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM DAYTIME TEMPERATURES THIS WEEK HAVE GENERATE SIGNIFICANT SNOW MELT
INTO THE RIVERS AND STREAMS DRAINING INTO THE CONNECTICUT
RIVER...WHICH WILL CAUSE THE RIVER TO RISE AND FLOWS TO INCREASE.

LOW PRESSURE MOVING ACROSS SOUTHERN NEW ENGLAND THIS WEEKEND WILL BRING
RAINFALL TO THE REGION. THE COMBINATION OF SNOW MELT AND RAIN THIS WEEKEND
WILL BRING THE RISK OF FLOODING TO THE CONNECTICUT RIVER.

IN ADDITION...RAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT MAY CAUSE
MINOR URBAN AND POOR DRAINAGE FLOODING.

ANY POTENTIAL RIVER FLOODING IS STILL AT LEAST TWO DAYS AWAY. WATCHES
OR WARNINGS ARE NOT BEING ISSUED AT THIS EARLY TIME...BUT THE
SITUATION WILL BE WATCHED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 2:35 PM EDTRiver Flood WatchBOXHampden, Hampshire60 hr
Apr 10, 2:35 PM EDTRiver Flood WatchBOXHampden63 hr
Apr 10, 2:27 PM EDTRiver Flood WarningBOXCapitol Planning Region, Lower Connecticut River Valley Planning Region8 days
Apr 10, 2:27 PM EDTRiver Flood WarningBOXCapitol Planning Region, Lower Connecticut River Valley Planning Region14 days

Nearby

River Flood Watches in Massachusetts, 2008Every river flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.